EDISON - Did the U.S. Food and Drug Administration drop the ball in warning doctors and patients about the dangers of a popular antibiotic? Last week, the FDA warned that Levaquin and other fluoroquinolone antibiotics carry side effects so great that the drugs should not be routinely prescribed unless no other treatment options exist. But Kane In Your Corner reports the government only took that action after more than 100,000 reports of severe side effects, and those who tried to sound the alarm say the feds waited much too long.
More than anything, Janet Murray, of Piscataway, misses being able to make jewelry. Four years after taking Levaquin for a urinary tract infection, she suffers from severe nerve damage that makes it difficult to open and close her hands. She also says that “for months, I’ll sting all over my body. I can’t put clothes on.” She describes the sensation as “like being electrocuted.”
Lee Hoffman, of Bellmawr, first took Levaquin, known generically as levoflaxicin, for a sinus infection. Once an avid Jet-Skier who owns a vintage clothing store and designs costumes for motion pictures, she is now in too much pain to work.
For years, both women say doctors wouldn’t believe them. “One doctor told me I should see a therapist because maybe it was anxiety or an emotional issue,” Hoffman says.
They’re not alone. An FDA database shows patients who took Levaquin made over 100,000 complaints about a long list of serious side effects, including ruptured tendons, nerve damage, confusion and violent vomiting. At least 1,500 patients died while taking the medication.
Levaquin is manufactured by New Jersey-based Johnson & Johnson. First approved by the FDA in 1996, it soon became one of the most prescribed medications in the United States. Doctors were “using it for literally everything,” says Dr. Derrick DeSilva, a doctor of internal medicine. “Whether you came in with a cold, whether you had an upper respiratory tract infection or an infection of your foot, it didn’t matter, we were using it indiscriminately.”
But Levaquin is from a class of extremely strong antibiotics, the fluoroquinolones, which also includes the Anthrax/plague drug, Cipro. Last week, the FDA issued its strongest warning to date about fluoroquinolones, saying “the serious side effects…generally outweigh the benefits for patients with sinusitis, bronchitis and uncomplicated urinary tract infections.”
“We should not be giving these powerful drugs for simple sinus infections,” says Dr. Alan Lichtbroun, a New Jersey rheumatologist. “With pneumonia, use the drug because you may not get a second chance.”
Some say the FDA warning is too little, too late. “These side effects were sitting in the FDA’s adverse reporting system for decades,” says Dr. Charles Bennett, who runs a South Carolina pharmaceutical watchdog group. “And these patients have been asking physicians to help them for decades as well.”
In fact, in 1997, just months after Levaquin hit the market, the FDA ordered a “black box” warning that it could cause tendon damage. And the FDA approved the drug despite its medical reviewers finding “significant flaws in protocol and design” of clinical trials.
Kane In Your Corner attempted to speak with Johnson & Johnson about Levaquin, but the company declined. In a written statement, a spokesman said the company is reviewing the FDA’s recent warning and will continue to work with the agency, adding: “Since it was first approved in 1996, the Levaquin label has provided information about the benefits and risks associated with the medication, including very specific warnings and precautions.”
But some who’ve experienced side effects say the new warning isn’t enough. “What about the people who have already been poisoned?” asks Lee Hoffman. “How are you going to help them?”
Meanwhile, Janet Murray says the hardest part of her side effects is the isolation, since her nerve damage and fatigue make it difficult to leave home. “I spend most of my time on the deck, talking to the birds and the animals,” she says. “It’s a very lonely life.”